Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 138, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 20, 2014, 1:58 PM CDT for Smith County, Trousdale County, Wilson County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2014, 1:58 PM CDT (18:58 UTC)
- Expired
- Aug 20, 2014, 2:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Smith County, TN, Trousdale County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 57 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3056 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
349
WUUS54 KOHX 201858
SVROHX
TNC159-169-189-201945-
/O.NEW.KOHX.SV.W.0138.140820T1858Z-140820T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
158 PM CDT WED AUG 20 2014
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SMITH COUNTY IN MIDDLE TENNESSEE...
SOUTH CENTRAL TROUSDALE COUNTY IN MIDDLE TENNESSEE...
NORTHEASTERN WILSON COUNTY IN MIDDLE TENNESSEE...
* UNTIL 245 PM CDT
* AT 155 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
CARTHAGE...MOVING SOUTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
CARTHAGE...GORDONSVILLE...SOUTH CARTHAGE AND HICKMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3640 8593 3616 8580 3613 8580 3612 8585
3610 8587 3612 8591 3610 8592 3611 8593
3610 8595 3611 8596 3609 8599 3609 8606
3635 8618
TIME...MOT...LOC 1858Z 337DEG 29KT 3626 8604
$$
273 follow-up statements
540
WWUS54 KOHX 201912
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
212 PM CDT WED AUG 20 2014
TNC169-189-201923-
/O.CAN.KOHX.SV.W.0138.000000T0000Z-140820T1945Z/
TROUSDALE TN-WILSON TN-
212 PM CDT WED AUG 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILSON AND SOUTH
CENTRAL TROUSDALE COUNTIES IS CANCELLED...
LAT...LON 3616 8580 3613 8581 3612 8586 3610 8587
3612 8591 3610 8592 3611 8596 3609 8599
3609 8606 3612 8606 3625 8612 3628 8587
TIME...MOT...LOC 1913Z 337DEG 29KT 3613 8603
$$
TNC159-201945-
/O.CON.KOHX.SV.W.0138.000000T0000Z-140820T1945Z/
SMITH TN-
212 PM CDT WED AUG 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHERN SMITH COUNTY...
AT 210 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR HICKMAN...MOVING SOUTHEAST AT
35 MPH.
LOCATIONS IMPACTED INCLUDE...
HICKMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3616 8580 3613 8581 3612 8586 3610 8587
3612 8591 3610 8592 3611 8596 3609 8599
3609 8606 3612 8606 3625 8612 3628 8587
TIME...MOT...LOC 1913Z 337DEG 29KT 3613 8603
$$
27255
WWUS54 KOHX 201927 RRA
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
227 PM CDT WED AUG 20 2014
TNC159-201945-
/O.CON.KOHX.SV.W.0138.000000T0000Z-140820T1945Z/
SMITH TN-
227 PM CDT WED AUG 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHERN SMITH COUNTY...
AT 226 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF HICKMAN...
MOVING SOUTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3616 8580 3613 8581 3612 8586 3610 8587
3612 8591 3610 8592 3611 8593 3611 8596
3609 8599 3609 8606 3617 8608 3621 8584
TIME...MOT...LOC 1928Z 337DEG 29KT 3601 8601
$$
27901
WWUS54 KOHX 201939
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
239 PM CDT WED AUG 20 2014
TNC159-201949-
/O.EXP.KOHX.SV.W.0138.000000T0000Z-140820T1945Z/
SMITH TN-
239 PM CDT WED AUG 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SMITH COUNTY WILL
EXPIRE AT 245 PM CDT...
LAT...LON 3616 8580 3613 8581 3612 8586 3610 8587
3612 8591 3610 8592 3611 8593 3611 8596
3609 8599 3609 8606 3617 8607 3621 8584
TIME...MOT...LOC 1939Z 337DEG 29KT 3592 8600
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:35 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 20, 12:35 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1235 PM CDT WED AUG 20 2014 .UPDATE...FOR 18Z AVIATION. && .AVIATION...18Z TAF DISCUSSION. VFR CONDITIONS AT ALL MIDDLE TENNESSEE TERMINALS THROUGH MOST OF THIS PERIOD. CAN EXPECT SOME TS IN THE AREA OF KCSV THIS AFTERNOON BUT SCATTERED ENOUGH TO PRECLUDE FROM PREVAILING. LOOK FOR A COUPLE HOURS OF IFR AROUND SUNRISE AT KCSV AS VIS DROPS. WINDS WILL BE LIGHT OUT OF THE SOUTHWEST. UNGER && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 27
Hazardous weather outlook, Aug 20, 5:00 AM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 500 AM CDT WED AUG 20 2014 TNZ005>011-023>034-056>066-075-077>080-093>095-211000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 500 AM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BRING HOT TEMPERATURES AND HIGH HUMIDITY LEVELS TO MIDDLE TENNESSEE FROM THURSDAY THROUGH EARLY NEXT WEEK. HEAT INDEX VALUES WILL TOP OUT IN THE 100-105 RANGE EACH AFTERNOON. 55
In the hours before
Special weather statement, Aug 20, 9:03 AM CDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 903 AM CDT WED AUG 20 2014 TNZ005-006-023>025-056>058-060-093>095-210000- STEWART-MONTGOMERY-HOUSTON-HUMPHREYS-DICKSON-PERRY-HICKMAN-LEWIS- MAURY-WAYNE-LAWRENCE-GILES- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...ERIN...WAVERLY... DICKSON...LOBELVILLE...CENTERVILLE...HOHENWALD...COLUMBIA... WAYNESBORO...LAWRENCEBURG...PULASKI 903 AM CDT WED AUG 20 2014 ...AFTERNOON HEAT INDEX VALUES ACROSS WESTERN MIDDLE TENNESSEE TO REACH 103 TO 105 DEGREES TODAY... AS A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE BEGINS TO DEVELOP ACROSS THE MID STATE...TEMPERATURES WILL BE ON THE INCREASE. THE COMBINATION OF HEAT AND HUMIDITY THAT IS IN PLACE WILL ALLOW HEAT INDEX VALUES TO REACH THE 102 TO 105 DEGREE RANGE ACROSS WESTERN PORTIONS OF MIDDLE TENNESSEE. IF YOU MUST BE OUTDOORS...PEOPLE SHOULD TAKE THE NECESSARY PRECAUTIONS TO PROTECT YOURSELF FROM THE HEAT. SLOW DOWN...WEAR LIGHT COLORED CLOTHING AND DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC BEVERAGES. CHECK ON THE ELDERLY AND ABOVE ALL...DO NOT LEAVE SMALL CHILDREN UNATTENDED INSIDE A VEHICLE FOR ANY LENGTH OF TIME. THE HEAT IS EXPECTED TO CONTINUE THROUGH THE WEEKEND AND INTO NEXT WEEK. 21
Special weather statement, Aug 20, 11:25 AM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1125 AM CDT WED AUG 20 2014 TNZ005>009-023>030-056>064-075-077-078-093>095-210000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-HOUSTON-HUMPHREYS- DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-PERRY-HICKMAN- LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-BEDFORD- COFFEE-WARREN-WAYNE-LAWRENCE-GILES- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD... GALLATIN...LAFAYETTE...ERIN...WAVERLY...DICKSON...ASHLAND CITY... NASHVILLE...LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE... LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD... COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE... SHELBYVILLE...TULLAHOMA...MANCHESTER...MCMINNVILLE...WAYNESBORO... LAWRENCEBURG...PULASKI 1125 AM CDT WED AUG 20 2014 ......AFTERNOON HEAT INDEX VALUES ACROSS MUCH OF MIDDLE TENNESSEE TO REACH 103 TO 105 DEGREES TODAY... AS A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE BEGINS TO DEVELOP ACROSS THE MID STATE...TEMPERATURES WILL BE ON THE INCREASE. THE COMBINATION OF HEAT AND HUMIDITY THAT IS IN PLACE WILL ALLOW HEAT INDEX VALUES TO REACH THE 102 TO 105 DEGREE RANGE ACROSS MUCH OF THE MIDDLE TENNESSEE AREA...WITH THE EXCEPTION OF THE CUMBERLAND PLATEAU. IF YOU MUST BE OUTDOORS...PEOPLE SHOULD TAKE THE NECESSARY PRECAUTIONS TO PROTECT YOURSELF FROM THE HEAT. SLOW DOWN...WEAR LIGHT COLORED CLOTHING AND DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC BEVERAGES. CHECK ON THE ELDERLY AND ABOVE ALL...DO NOT LEAVE SMALL CHILDREN UNATTENDED INSIDE A VEHICLE FOR ANY LENGTH OF TIME. THE HEAT IS EXPECTED TO CONTINUE THROUGH THE WEEKEND AND INTO NEXT WEEK. 21
Special weather statement, Aug 20, 1:25 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
125 PM CDT WED AUG 20 2014
TNZ028>030-201900-
SMITH-TROUSDALE-WILSON-
125 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR SMITH...TROUSDALE AND WILSON
COUNTIES...
AT 122 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HARTSVILLE...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS IN THE PATH INCLUDE HARTSVILLE...DICKERSON CHAPEL
RECREATION AREA AND TUCKERS CROSSROADS.
WINDS 40 TO 50 MPH AND PEA SIZED HAIL ARE EXPECTED WITH THIS STORM.
LAT...LON 3648 8619 3644 8617 3644 8612 3624 8597
3614 8621 3631 8632 3631 8631 3636 8628
3636 8627 3645 8627 3646 8623 3649 8623
27Special weather statement, Aug 20, 1:31 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
131 PM CDT WED AUG 20 2014
TNZ027-201900-
DAVIDSON-
131 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON COUNTY...
AT 128 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HERMITAGE...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS IN THE PATH INCLUDE OLD HICKORY...HERMITAGE AND PERCY
PRIEST LAKE.
PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3625 8663 3624 8659 3614 8656 3614 8652
3611 8654 3610 8652 3606 8652 3606 8653
3609 8655 3604 8656 3602 8660 3616 8676
3629 8669
27Local storm report, Aug 20, 1:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HAIL 4 SW HARTSVILLE 36.35N 86.21W
08/20/2014 E1.00 INCH TROUSDALE TN TRAINED SPOTTER
&&
EVENT NUMBER OHX1400530
21The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:25 PM CDT | Special Weather Statement | OHX | Trousdale | 35 min |
| Aug 20, 1:31 PM CDT | Special Weather Statement | OHX | Davidson | 29 min |
| Aug 20, 1:42 PM CDT | Severe Thunderstorm Warning | OHX | Sumner, Trousdale, Wilson | 33 min |
| Aug 20, 1:46 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Wilson | 44 min |
| Aug 20, 2:11 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Smith, Wilson | 34 min |
| Aug 20, 2:14 PM CDT | Special Weather Statement | OHX | Trousdale | 46 min |
| Aug 20, 2:37 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, White | 23 min |
| Aug 20, 2:42 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee, DeKalb, Van Buren, Warren | 48 min |
| Aug 20, 2:54 PM CDT | Flash Flood Warning | OHX | Smith, Trousdale, Wilson | 3 hr |
| Aug 20, 2:56 PM CDT | Special Weather Statement | OHX | Smith | 34 min |
| Aug 20, 2:58 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, DeKalb, Van Buren, White | 47 min |
| Aug 20, 3:06 PM CDT | Special Weather Statement | OHX | Davidson | 39 min |
| Aug 20, 3:14 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Wilson | 46 min |
| Aug 20, 3:34 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Williamson, Wilson | 41 min |
| Aug 20, 3:46 PM CDT | Flash Flood Warning | OHX | Wilson | 3 hr |
| Aug 20, 3:58 PM CDT | Special Weather Statement | OHX | Rutherford | 47 min |
| Aug 20, 4:02 PM CDT | Special Weather Statement | OHX | Grundy | 43 min |
| Aug 20, 4:14 PM CDT | Areal Flood Advisory | OHX | Rutherford | 3 hr |
| Aug 20, 4:15 PM CDT | Special Weather Statement | OHX | Robertson | 45 min |
| Aug 20, 4:20 PM CDT | Severe Thunderstorm Warning | OHX | Robertson, Sumner | 40 min |
| Aug 20, 4:30 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 45 min |
| Aug 20, 4:41 PM CDT | Severe Thunderstorm Warning | OHX | Sumner | 34 min |
| Aug 20, 4:44 PM CDT | Areal Flood Advisory | OHX | Montgomery, Robertson, Sumner | 3 hr |
| Aug 20, 4:54 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Montgomery, Robertson | 21 min |
| Aug 20, 5:08 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson, Sumner, Trousdale, Wilson | 37 min |
| Aug 20, 5:33 PM CDT | Areal Flood Advisory | OHX | Davidson, Robertson, Sumner, Wilson | 3 hr |
| Aug 20, 5:40 PM CDT | Special Weather Statement | OHX | Montgomery | 35 min |
| Aug 20, 5:56 PM CDT | Special Weather Statement | OHX | Stewart | 34 min |
| Aug 20, 6:05 PM CDT | Special Weather Statement | OHX | Davidson | 40 min |
| Aug 20, 6:27 PM CDT | Special Weather Statement | OHX | Cheatham | 48 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.